Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 322, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 30, 2024, 3:22 PM CDT for Barber County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 30, 2024, 3:22 PM CDT (20:22 UTC)
- Expired
- Oct 30, 2024, 3:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 60 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 30, 2:07 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
454
WUUS53 KDDC 302022
SVRDDC
KSC007-302045-
/O.NEW.KDDC.SV.W.0322.241030T2022Z-241030T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
322 PM CDT Wed Oct 30 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Barber County in south central Kansas...
* Until 345 PM CDT.
* At 321 PM CDT, a severe thunderstorm was located 9 miles south of
Medicine Lodge, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sharon around 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 900 PM CDT for south central
Kansas.
&&
LAT...LON 3703 9861 3716 9868 3739 9840 3738 9839
3729 9835 3708 9835
TIME...MOT...LOC 2021Z 233DEG 50KT 3715 9856
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FINCH1 follow-up statement
656
WWUS53 KDDC 302038
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
338 PM CDT Wed Oct 30 2024
KSC007-302045-
/O.CON.KDDC.SV.W.0322.000000T0000Z-241030T2045Z/
Barber KS-
338 PM CDT Wed Oct 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EAST CENTRAL BARBER COUNTY...
At 338 PM CDT, a severe thunderstorm was located near Sharon, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Barber County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for south central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3715 9847 3721 9856 3739 9840 3738 9839
3729 9835 3717 9835
TIME...MOT...LOC 2038Z 239DEG 44KT 3728 9839
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 12:38 PM CDT, 2 hours 44 minutes earlier. Its key messages:
- A strong cold front will move through southwest Kansas leading to spotty storms mainly along and east of highway 283
- Severe threat and fire threats look limited today to mainly our far southeast zones (Ashland to Pratt)
- Long term trends are increasing confidence of several rounds of rain this weekend and early next week mainly in central and south central Kansas
Area forecast discussion, Oct 30, 12:38 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1238 PM CDT Wed Oct 30 2024 .KEY MESSAGES... - A strong cold front will move through southwest Kansas leading to spotty storms mainly along and east of highway 283 - Severe threat and fire threats look limited today to mainly our far southeast zones (Ashland to Pratt) - Long term trends are increasing confidence of several rounds of rain this weekend and early next week mainly in central and south central Kansas && .DISCUSSION... Issued at 201 AM CDT Wed Oct 30 2024 07Z observations and upper air analysis shows a large upper level trough located across the western CONUS with a strengthening 500 mb jet from eastern New Mexico through western Nebraska. 700 mb levels are showing strong frontogenesis from southeast Nebraska through the Oklahoma panhandle. At the surface a cold front is basically running parallel with the 500 mb jet and earlier convection that developed late Tuesday evening is now located in north central Kansas. Today the highlight will be the slow moving cold front going through western and central Kansas and the temperature and storm forecast challenges it will present. Highest confidence of colder advection, clouds, and spotty rain showers will be mainly along and north of an Elkhart to Hays line as high temperatures for today will have occurred early in the morning and steady to slightly falling temperatures will be the case through the day. From a line from Liberal to St. John the front should move through around sunrise towards late morning where a sharp change of the winds to the north should keep storm chances primarily in the hours between 6a-noon. Further southeast will have the warmest temperatures as a strong dryline will eject eastward during the day mainly in the Texas and Oklahoma panhandle which could touch areas up to the Red Hills bringing a small window of enhanced fire danger in the early afternoon. Between 18-21Z will give us the small window of potential severe storms as initial development along the cold front looks to be around Pratt and Medicine Lodge but the more organized severe threat should be farther east into central and easter Kansas. Rain and storm chances should end by 00Z for southwest Kansas and with high pressure coming in we should see the decrease in winds, clearing skies and cold temperatures with lows from the upper 20s to mid 30s. Long term upper level winds in the ensembles show a large and slow moving longwave trough moving onto the west coast by Saturday afternoon. Upper level winds in the central and southern plains will be southwesterly bring in upper level Pacific moisture and 700 mb shortwaves to provide the lift. Combining with surface winds out of the southeast bringing in Gulf moisture we are increasing in confidence for a several day rain event especially along and east of highway 283 from Saturday through at least Monday. Probabilities in the NBM 72 hour QPF of 0.50 inches or greater is at 30-40% from Liberal to Hays and 60-80% along and east of highway 281 signaling we have a good target of opportunity for some much needed rain. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1226 PM CDT Wed Oct 30 2024 The cold front pushed across all terminals earlier this morning resulting in north to northeast winds. The much cooler and moist airmass behind the front also lead to MVFR flight category in 2000-3000 foot BKN/OVC ceiling. This ceiling is forecast to gradually scatter out to VFR, however timing of this is still a bit uncertain. The official TAF will call for roughly 20Z for VFR at GCK, DDC, and HYS. This evening, wind speeds will relax to below 12 knots as high pressure settles in across western Kansas. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Tatro AVIATION...Umscheid
Hazardous weather outlook, Oct 30, 3:10 AM CDT, 12 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 310 AM CDT Wed Oct 30 2024 KSZ030-031-043>046-061>066-074>081-084>090-310815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 310 AM CDT Wed Oct 30 2024 /210 AM MDT Wed Oct 30 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Storms this afternoon could briefly be severe mainly around the Pratt to Medicine Lodge areas but the core of the severe weather should be further east into central Kansas. A small window between 2-5 pm in the Red Hills could see elevated fire weather with the main core of the drier air being further south in Oklahoma and Texas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
In the hours before
Special weather statement, Oct 30, 12:23 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1223 PM CDT Wed Oct 30 2024
KSZ080-088-089-301800-
Clark KS-Kiowa KS-Comanche KS-
1223 PM CDT Wed Oct 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIOWA...
NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES THROUGH 100 PM
CDT...
At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Protection, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Kiowa,
northwestern Comanche and northeastern Clark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3721 9952 3733 9964 3764 9945 3744 9918
TIME...MOT...LOC 1723Z 218DEG 32KT 3735 9953
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FINCHSpecial weather statement, Oct 30, 12:55 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1255 PM CDT Wed Oct 30 2024
KSZ080-081-089-090-301830-
Pratt KS-Barber KS-Kiowa KS-Comanche KS-
1255 PM CDT Wed Oct 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KIOWA...
NORTHWESTERN BARBER...NORTHERN COMANCHE AND SOUTHWESTERN PRATT
COUNTIES THROUGH 130 PM CDT...
At 1254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvidere, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Belvidere around 100 PM CDT.
Croft around 105 PM CDT.
Other locations in the path of this storm include Wellsford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3733 9910 3739 9923 3767 9906 3755 9880
TIME...MOT...LOC 1754Z 218DEG 32KT 3740 9914
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FINCHSpecial weather statement, Oct 30, 1:11 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
111 PM CDT Wed Oct 30 2024
KSZ089-301845-
Comanche KS-
111 PM CDT Wed Oct 30 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL COMANCHE COUNTY THROUGH
145 PM CDT...
At 111 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coldwater to 10 miles northeast of
Buffalo. Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Coldwater and Lake Coldwater around 115 PM CDT.
Buttermilk around 120 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3728 9939 3737 9906 3700 9922 3700 9953
TIME...MOT...LOC 1811Z 271DEG 17KT 3732 9935 3697 9953
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
FINCHSpecial weather statement, Oct 30, 1:15 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
115 PM CDT Wed Oct 30 2024
KSZ066-080-081-301900-
Pratt KS-Stafford KS-Kiowa KS-
115 PM CDT Wed Oct 30 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KIOWA...SOUTH
CENTRAL STAFFORD AND CENTRAL PRATT COUNTIES THROUGH 200 PM CDT...
At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Croft, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Cullison around 120 PM CDT.
Pratt around 130 PM CDT.
Iuka around 135 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3772 9850 3747 9895 3747 9898 3756 9909
3793 9877
TIME...MOT...LOC 1815Z 221DEG 35KT 3755 9898
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FINCHLocal storm report, Oct 30, 2:37 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
237 PM CDT Wed Oct 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM Hail 1 WSW Cairo 37.65N 98.58W
10/30/2024 E1.00 Inch Pratt KS Broadcast Media
Report made by broadcast media via chat.
&&
JRJSpecial weather statement, Oct 30, 3:10 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
310 PM CDT Wed Oct 30 2024
KSZ090-302100-
Barber KS-
310 PM CDT Wed Oct 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BARBER COUNTY
THROUGH 400 PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardtner, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Barber
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for south central
Kansas.
&&
LAT...LON 3700 9876 3715 9883 3735 9841 3715 9834
3700 9835
TIME...MOT...LOC 2010Z 237DEG 51KT 3704 9868
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 8:45 AM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 45 min |
| Oct 30, 12:03 PM CDT | Special Weather Statement | DDC | Pawnee | 27 min |
| Oct 30, 12:16 PM CDT | Special Weather Statement | DDC | Stafford | 29 min |
| Oct 30, 12:23 PM CDT | Special Weather Statement | DDC | Kiowa | 37 min |
| Oct 30, 12:55 PM CDT | Special Weather Statement | DDC | Kiowa | 35 min |
| Oct 30, 1:11 PM CDT | Special Weather Statement | DDC | Comanche | 34 min |
| Oct 30, 1:15 PM CDT | Special Weather Statement | DDC | Pratt | 45 min |
| Oct 30, 1:28 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 47 min |
| Oct 30, 1:54 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 51 min |
| Oct 30, 2:20 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 25 min |
| Oct 30, 3:10 PM CDT | Special Weather Statement | DDC | Barber | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.